Texas, 2020

Wildfire in Texas, August 19 to 21, 2020

August 19 to 21, 2020 · NWS EWX · 1 event in 1 county or zone

The Lost Oak Wildfire started around 3 pm on August 19 11 miles east of Johnson City in Blanco County. At the time the fire started temperatures were in the middle 90s, the relative humidity was in the middle 10s percent, and the 3m winds were less than 5 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The Lost Oak Wildfire started around 3 pm on August 19 11 miles east of Johnson City in Blanco County. At the time the fire started temperatures were in the middle 90s, the relative humidity was in the middle 10s percent, and the 3m winds were less than 5 mph. The fire burned until August 21 and consumed 375 acres. Approximately 20 homes were threatened and saved. Multiple outbuildings were destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 19, 1:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 19, 1:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
217 PM CDT Wed Aug 19 2020

.SHORT TERM (Today through Thursday)...
Light northeasterly flow continues across the area at the present
time. Temperatures are in the middle 90s across much of the area and
should see another 2-5 degree rise in temperatures before reaching
their max for the day. A weak boundary is located across the
southwestern CWA and a cumulus field has developed there. The latest
HRRR/TTU WRF continue to show widely scattered activity there later
this afternoon and will keep the mention of thunderstorms with a 10
PoP in the forecast. The forecast after sunset should be dry with
lows tonight reaching the upper 60 to middle 70s. High-res models
are mostly dry tomorrow but can't completely rule out a stray shower.
However, overall rain chances were too low to mention at this time
with low confidence that a particular location would be more
favored. Highs tomorrow should reach the upper 90s to 104 degrees
once again. Dry conditions are expected Thursday night with lows
back in the lower to middle 70s.

&&

.LONG TERM (Thursday Night through Tuesday)...
Little change in the long term. Winds will shift back out of the
southeast, increasing moisture in the low levels. Upper ridging to
the west will still be in place and temperatures will stay above
normal. The forecast remains mostly dry with the exception of some
low POPs in our southeastern counties to account for some coastal
convection.

The latest tropical update has an increased chance of tropical
development of 60% over the next 48 hours in the Caribbean. The
models have not shown much consistency. Will continue to monitor and
update forecast as necessary.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             102  71 101  74  99 /   0   0   0   0  -
Austin Bergstrom Intl Airport  99  69  99  73  98 /   0   0   0   0  -
New Braunfels Muni Airport    100  70  99  73  99 /   0   0  -    0   0
Burnet Muni Airport            98  69  97  72  98 /   0   0   0   0  -
Del Rio Intl Airport          102  76 104  77 104 /  -   -   -   -    0
Georgetown Muni Airport       100  69  99  72  99 /   0   0   0   0  -
Hondo Muni Airport            102  72 103  74 102 /  10   0  -   -    0
San Marcos Muni Airport        99  69  99  72  99 /   0   0   0   0  -
La Grange - Fayette Regional  101  71 100  74  99 /   0   0   0   0  -
San Antonio Intl Airport      102  73 100  75 101 /  -    0  -   -   -
Stinson Muni Airport          101  73 101  75 100 /  -    0  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Hampshire
Long-Term...YB
Decision Support...Platt
Hazardous weather outlook, Aug 19, 2:13 AM CST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
313 AM CDT Wed Aug 19 2020

TXZ171>173-183>194-202>209-217>225-228-200815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
313 AM CDT Wed Aug 19 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Blanco

When
August 19, 3:00 PM CST to August 21, 9:20 PM CST
Where
Blanco forecast zone
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

The Lost Oak Wildfire started around 3 pm on August 19 11 miles east of Johnson City in Blanco County. At the time the fire started temperatures were in the middle 90s, the relative humidity was in the middle 10s percent, and the 3m winds were less than 5 mph. The fire burned until August 21 and consumed 375 acres. Approximately 20 homes were threatened and saved. Multiple outbuildings were destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916939.